Format

Send to:

Choose Destination
See comment in PubMed Commons below
Psychiatry Res. 2005 Feb 28;133(2-3):197-203.

Cholesterol-lowering therapy evokes time-limited changes in serotonergic transmission.

Author information

  • 1Psychiatric Clinic, First Faculty of Medicine of Charles University, Ke Karlovu 11, 120 00 Prague, Czech Republic. janvevera@centrum.cz

Abstract

A number of studies have reported an increased risk for violent deaths and depression in subjects with reduced serum cholesterol concentrations. Links with hypothesized impairment of serotonin neurotransmission have not been satisfactorily tested. In this investigation, the serum and membrane cholesterol, microviscosity of erythrocyte membranes, platelet serotonin uptake, and clinical parameters were determined during pharmacotherapy of 17 hypercholesterolemic patients. A significant decrease in serum cholesterol and a nonsignificant decrease in membrane cholesterol concentration were found after 2 months of simvastatin therapy. Serotonin transporter (SERT) activity was significantly increased following 1 month of simvastatin; the tendency to decrease the initial increase in SERT activity was evident following 2 months of therapy. Both membrane cholesterol and SERT activity returned to pre-treatment levels after more than 1 year of therapy. Microviscosity of plasma membranes, impulsivity, empathy, adventure, sensation seeking, and depressed mood were not markedly changed. These data indicate that long-term therapy has different effects on serotonin transmission from short-term (1- to 2-month) therapy. A significant increase in SERT activity was detected only during the first month of simvastatin therapy. This finding suggests that within this period some patients could be vulnerable to depression, violence, or suicide.

PMID:
15740995
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk